Radiation therapy to the abdomen, pelvis, or rectum is most often used for patients with cervical or rectal cancer. The path of the x-ray beam may cross the intestines and injure cells of the lining of the small and large bowel. As a result, inflammation and swelling of the bowel occurs and may lead to a condition called enteritis. Short bouts of enteritis occurring during or immediately after radiation therapy are referred to as acute radiation enteritis while recurrent intestinal inflammation is referred to as chronic radiation enteritis. The onset of chronic radiation enteritis is usually six to 18 months after radiation therapy has stopped but may occur many years later.
Symptoms include diarrhea, abdominal pain, weight loss, nausea, vomiting, bloating, gas, and bleeding.
Dietary modification and medications used to treat diarrhea are initiated to control symptoms. Enteral and parenteral nutrition may be needed to control symptoms in some patients, especially when symptoms are severe.